Utah, 2018High Wind in Utah, March 22, 2018
March 22, 2018 · NWS SLC · 3 events in 3 counties and zones
A spring-like storm system passing through Utah brought gusty winds ahead of and just behind the cold front on March 22.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A spring-like storm system passing through Utah brought gusty winds ahead of and just behind the cold front on March 22.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 22, 8:30 AM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Mar 22, 8:30 AM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
930 AM MDT Thu Mar 22 2018
.SYNOPSIS...An increasingly moist southwest flow aloft will spread
northeast across much of Utah through tonight. A weak disturbance
embedded in this moist southwest flow will cross Utah tonight
through early Friday. A second cold upper level trough off the
Pacific Northwest coast will move east and impact mainly northern
and western Utah and southwest Wyoming this weekend.
&&
.DISCUSSION...Southwesterly flow prevails across the Interior
West this morning. The remnants of an embedded Atmospheric River
(AR) within this flow continue to slowly spread eastward across
the Great Basin, with associated moisture advection coupled with
orographic forcing allowing for periods of rain and high
elevation snow (above 9500 feet) across both northern and
southwest Utah. As large scale ascent increases this afternoon
through this evening in response to an approaching shortwave
trough, should see precipitation expand in coverage and intensity
across much of the forecast area.
Strengthening flow aloft coupled with a tightening pressure
gradient today should also allow winds across western Utah as
well as the higher terrain to increase. Gusts into the 40 mph
range have already been observed across the Dugway Mesonet and
will likely continue to increase into the afternoon hours. Going
High Wind Warning for the western valleys still looks on track.
The cold front associated with the approaching shortwave is
forecast to push into northern Utah after midnight serving as a
focus for heavy precipitation, and lowering the snow levels below
7000 feet. This front will quickly sweep out of the area Friday
morning allowing for a quick drying trend by afternoon. May need
to consider Winter Weather Headlines for the northern mountains
for tonight given heavy snow potential.
&&
.AVIATION...Gusty winds will continue to increase at the SLC
terminal through the morning. By afternoon, wind gusts in excess
of 40kts are possible. Ceilings are expected to fall to near 7000
feet after 17-18Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 9 PM MDT this evening for UTZ003-005-015-
016.
WY...None.
&&
Seaman/Kruse
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Mar 22, 5:10 AM MST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
610 AM MDT Thu Mar 22 2018
UTZ001>016-019>021-517-518-WYZ021-231200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
610 AM MDT Thu Mar 22 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Very strong southerly winds will exist across western Utah ahead
of an approaching cold front through this evening. Gusts
approaching 60 mph are possible across western Utah beginning
late this morning and continuing through the first half of this
evening.
Scattered light showers across northern Utah and southwest
Wyoming this morning will expand across the north during the day.
Most of the precipitation will focus on the higher terrain today.
Valley rain and mountain snow will increase across the northern
portion of the outlook along a cold front moving slowly east
across the area tonight. Significant amounts of rain are possible
across the valleys of northwest Utah, with several inches of snow
accumulating at the adjacent higher elevations overnight.
Across southern Utah light rain will develop across southwest Utah
later this morning, then becoming widespread and locally heavy
across the southern third of the state this afternoon through the
overnight hours. Snow will exist at the highest elevations of the
southern mountains. Accumulating snows are expected, though
mainly above 9000 feet.
Areas rivers in southern Utah will see significant rises due to
the expected moderate to heavy rainfall. River flooding is not
expected at this time. Flash flood prone areas of southern Utah
could see localized flash flooding late this afternoon through the
overnight hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moderate to locally heavy valley rain and mountain snow will
continue along the cold front over northern Utah early Friday.
Widespread showers will also continue across southern Utah, with
the heaviest precipitation heading into the Lake Powell area
during the morning. The areal extent of precipitation will
decrease during the day with only a few light showers remaining
by early Friday evening.
The main storm system off the Pacific Northwest coast will turn
east and impact the northern half of the outlook area over the
weekend. The colder air associated with this feature will bring
lower snow levels to the north, with a few of the higher valleys
and mountains receiving accumulating snows. Precipitation will
shift south into southern and central Utah early next week, then
end across the entire outlook area by Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Mar 22, 11:56 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1256 PM MDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 AM NON-TSTM WND GST BURNTFORK 40.81N 110.07W
03/22/2018 M55 MPH DUCHESNE UT MESONET
CHEPETA - 12120 FT
1010 AM NON-TSTM WND GST SALT LAKE CITY 40.72N 112.23W
03/22/2018 M56 MPH TOOELE UT MESONET
SR-201 AT I-80 - 4272 FT
1030 AM NON-TSTM WND GST PARK CITY 40.61N 111.53W
03/22/2018 M64 MPH SUMMIT UT MESONET
DEER VLY - EMPIRE PK - 9570 FT
1030 AM NON-TSTM WND GST PARK CITY 40.63N 111.53W
03/22/2018 M53 MPH SUMMIT UT MESONET
PARK CITY - BONANZA TOP - 9200 FT
1100 AM NON-TSTM WND GST TRIAL LK 40.84N 111.02W
03/22/2018 M60 MPH SUMMIT UT MESONET
WINDY PEAK - 10662 FT
1100 AM NON-TSTM WND GST ALTA 40.57N 111.63W
03/22/2018 M53 MPH SALT LAKE UT MESONET
CENTRAL WASATCH PEAKS - 10443 FT
1100 AM NON-TSTM WND GST ALTA 40.57N 111.64W
03/22/2018 M70 MPH SALT LAKE UT MESONET
CENTRAL WASATCH PEAKS - 11066 FT
1100 AM NON-TSTM WND GST BRIGHTON 40.59N 111.56W
03/22/2018 M65 MPH SALT LAKE UT MESONET
BRIGHTON GREAT WESTERN - 10565 FT
1100 AM NON-TSTM WND GST TRIAL LK 40.73N 110.89W
03/22/2018 M78 MPH SUMMIT UT MESONET
LOFTY LAKE PEAK - 11186 FT
1110 AM NON-TSTM WND GST EUREKA 39.96N 112.10W
03/22/2018 M50 MPH JUAB UT MESONET
U.S. 6 AT EUREKA - 6584 FT
1115 AM NON-TSTM WND GST BRIGHTON 40.61N 111.54W
03/22/2018 M70 MPH SUMMIT UT MESONET
PARK CITY - JUPITER - 10024 FT
1125 AM NON-TSTM WND GST DUGWAY 40.11N 112.81W
03/22/2018 M55 MPH TOOELE UT MESONET
DURAND ROAD - 4538 FT
1125 AM NON-TSTM WND GST MILFORD 38.31N 113.38W
03/22/2018 M53 MPH BEAVER UT MESONET
BRIMSTONE RESERVOIR - 5620 FT
1150 AM NON-TSTM WND GST BRIGHTON 40.66N 111.65W
03/22/2018 M57 MPH SALT LAKE UT MESONET
REYNOLDS PEAK - 9400 FT
1158 AM NON-TSTM WND GST HOLLADAY 40.67N 111.80W
03/22/2018 M51 MPH SALT LAKE UT MESONET
OLYMPUS COVE - 5070 FT
1200 PM NON-TSTM WND GST DUGWAY 40.23N 112.73W
03/22/2018 M52 MPH TOOELE UT MESONET
ENGLISH VILLAGE - 4788 FT
1215 PM NON-TSTM WND GST SALINE 41.26N 112.44W
03/22/2018 M53 MPH BOX ELDER UT MESONET
PROMONTORY POINT - 6926 FT
1215 PM NON-TSTM WND GST SNOWBASIN 41.19N 111.87W
03/22/2018 M73 MPH WEBER UT MESONET
SNOWBASIN-STRAW TOP - 8999 FT
1225 PM NON-TSTM WND GST DUGWAY 40.37N 113.00W
03/22/2018 M62 MPH TOOELE UT MESONET
UPPER CEDAR MTN - 7052 FT
1230 PM NON-TSTM WND GST DUGWAY 40.18N 113.02W
03/22/2018 M50 MPH TOOELE UT MESONET
BAKER LAB - 4294 FT
1230 PM NON-TSTM WND GST TOOELE 40.56N 112.30W
03/22/2018 M58 MPH TOOELE UT MESONET
WARNER - 4765 FT
1230 PM NON-TSTM WND GST EAST MILLCREEK 40.73N 111.77W
03/22/2018 M51 MPH SALT LAKE UT MESONET
PARLEYS CANYON AT QUARRY - 5100 FT
1235 PM NON-TSTM WND GST MARSHALL 40.61N 112.35W
03/22/2018 M51 MPH TOOELE UT MESONET
TOOELE 2 - 4318 FT
1237 PM NON-TSTM WND GST GLENWOOD 38.78N 111.87W
03/22/2018 M52 MPH SEVIER UT MESONET
LOST CREEK - 7490 FT
1245 PM NON-TSTM WND GST SNOWBASIN 41.20N 111.88W
03/22/2018 M81 MPH WEBER UT MESONET
OGDEN PEAK - 9570 FT
&&High Wind, Great Salt Lake Desert and Mountains
- When
- March 22, 12:25 PM MST to 7:20 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
Maximum recorded wind gusts in the U.S. Army Dugway Proving Ground mesonet included 69 mph at Camel Back Mountain, 69 mph at Upper Cedar Mountain, and 55-61 mph at several other sensors. In addition, one semitrailer was blown over on Interstate 80 by the high winds.
High Wind, Salt Lake and Tooele Valleys
- When
- March 22, 12:30 PM MST to 8:10 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts included 79 mph at the SR-201 at I-80 sensor, 75 mph at the Great Salt Lake Marina, 66 mph in Tooele, 65 mph in Olympus Cove, and 63 mph at Olympus Hills.
High Wind, West Central Utah
- When
- March 22, 4:40 PM MST to 5:05 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts included 59 mph at Lynndyl and 58 mph at Fish Springs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, March 22, 2018$20,000 · 1 event
- Flood and Heavy Snow in California, March 22 to 25, 201815 events
- Flash Flood and Heavy Rain in Hawaii, March 22 to 26, 201811 events
- High Wind in Wyoming, March 22 to 23, 201867 kt wind · 7 events
- Winter Weather in Colorado, March 22 to 23, 20186 events
- Flooding and High Wind in California, March 22, 201863 kt wind · 5 events
- Frost and Freeze in Tennessee, March 22, 20183 events
- Wildfire in Oklahoma, March 22 to 23, 20183 events
- Flash Flooding in California, March 22 to 23, 20182 events
- High Wind in Alaska, March 22, 201879 kt wind · 1 event
- Wildfire in Oklahoma, March 22, 20181 event
- High Wind in Nevada, March 22, 201855 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746383, 746382, 746384.